Lightning, Lehigh
- When
- August 3, 2:45 PM EST
- Where
- Lehigh County, 3 mi NW of Emmaus
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.613, -75.592 (the zone’s center; the record gives no point)
A nine-year-old boy escaped serious injury when he was indirectly struck by lightning during an outdoor party in Laubach Park in Salisbury Township. A utility pole was apparently struck by lightning.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A nine-year-old boy escaped serious injury when he was indirectly struck by lightning during an outdoor party in Laubach Park in Salisbury Township. A utility pole was apparently struck by lightning. The boy was holding a string to a balloon that was tied to a steel bicycle rack that was chained to the utility pole. He was knocked to the ground. In Allentown, lightning struck a large willow tree and snapped it. The tree fell across Federal Street and blocked it. The tree also tore down power lines and caused outages to 1,816 Pennsylvania Power and Light (PPL) customers. PPL reported about an additional 1,100 of its customers also lost power in the Lehigh Valley because of lightning. Most power was restored by 6 p.m. EDT that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 3, 10:00 AM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1100 AM EDT SUN AUG 3 2003 CURRENT FORECAST LOOKS TO BE ON TRACK. JUST A QUICK UPDATE TO REMOVE MORNING WORDS. PLENTY OF MOISTURE AND INSTBY AROUND FOR AFTN SHOWERS AND TSTSMS...BUT NOT CLEAR WHAT MAY SERVE A TRIGGER FOR DVLPMT. PROBABLY JUST DIFF HEATING AND LOW-LVL BNDRYS. BASED ON CURRENT WK RADAR ECHOES...SLGTLY BETTER CHC FOR DEEP CNVTN IS ACROSS THE NW PART OF OUR CWA. THIS IS REFLECTED IN CURRENT FCST. AMC ------------------------------------------------------------------ PREVIOUS AFD... OVERALL PATTERN REMAINS IN THE SAME RUT...WEST ATLANTIC RIDGE AND GREAT LAKES TROF WITH LITTLE MOVEMENT. TSTM/RW WERE MORE ISOLATED ON SAT WITH THE MOST ACTIVITY ALONG THE SEA BREEZE THRU NJ. TODAY WILL SEE SOME DIFFERENTIAL HEATING AND A STRONGER SEA BREEZE FRONT GIVING SOME FOCUSING MECHANISM FOR TSTM/RW FORMATION. WITH DEEP MOISTURE CONTINUING AND SLOW STREERING WINDS RAINS MAY BE LOCALLY HEAVY. THIS PATTERN WILL CONTINUE THROUGH MUCH OF THE COMING WEEK. TEMPS WILL REMAIN FAIRLY CONSTANT AROUND SEASONABLE NORMS WITH HIGH HUMIDITY. MARINE...WILL ISSUE SCA THIS PACKAGE FOR BUILDING SEAS ALONG THE COAST. FCSTID = 10 MPO 81 67 79 65 / 50 50 40 40 ABE 87 72 85 69 / 50 50 30 40 RDG 87 72 85 69 / 50 50 30 40 PHL 88 74 86 73 / 40 40 30 40 12N 85 72 83 68 / 50 50 40 40 SMQ 87 72 85 70 / 40 40 30 40 TTN 87 72 85 70 / 40 40 30 40 MIV 87 72 85 70 / 40 40 30 40 ACY 82 72 81 73 / 40 40 30 40 ILG 88 72 86 72 / 40 40 30 40 DOV 87 72 85 72 / 40 40 30 40 GED 86 73 84 73 / 40 40 30 40 ESN 86 72 84 72 / 40 40 30 40 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA ANZ450>455 FOR SEAS. ZEV
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-031030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 426 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE REGION INTO TONIGHT AND THE RAIN MAY BE HEAVY AT TIMES. SMALL STREAM AND STREET AND HIGHWAY FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-040900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 243 PM EDT SUN AUG 3 2003 ...LOCALLY HEAVY DOWNPOURS THROUGH TONIGHT... WITH A WARM AND VERY HUMID AIRMASS IN PLACE...NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON. THESE WILL CONTINUE TONIGHT...ESPECIALLY UP UNTIL MIDNIGHT. ANY THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS WITH RAINFALL RATES OF LOCALLY 2 INCHES PER HOUR. ALSO...FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS MAY ACCOMPANY SOME THUNDERSTORMS. HEAVY RAINFALL THAT OCCURS WITH THESE THUNDERSTORMS COULD RESULT IN FLOODING OF POOR DRAINAGE AREAS...ALONG WITH PONDING OF WATER ON ROADWAYS. THE HEAVY DOWNPOURS WILL ALSO REDUCE VISIBILITIES OVER A SHORT DISTANCE. IF TRAVELING...BE ALERT FOR CHANGING WEATHER CONDITIONS. REMEMBER...IF FLOODING DOES OCCUR...DO NOT DRIVE OR WALK THROUGH FLOODED AREAS SINCE THE WATER MAY BE DEEPER THAN YOU THINK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. GORSE
The Philadelphia radar (KDIX), 125 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333823, 5333824.